Flood, Richardson
- When
- May 30, 7:30 AM CST to 1:00 PM CST
- Where
- Richardson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
For the second time in less than a week heavy rain over southeast Nebraska and southwest Iowa caused the Missouri River to flood from around Brownville through Rulo. 1 feet at 215 pm Cdt on the 30th, flood stage is 32 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
For the second time in less than a week heavy rain over southeast Nebraska and southwest Iowa caused the Missouri River to flood from around Brownville through Rulo. The river crested at Brownville at 32.1 feet at 215 pm Cdt on the 30th, flood stage is 32 feet. The river at Rulo crested at 19.4 feet at 200 pm Cdt May 30th, flood stage is 17 feet. The flooding affected mainly agricultural lowlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:10 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 AM CDT SUN MAY 30 2004 .DISCUSSION... SURFACE FRONT WAS LOCATED ACROSS ERN NEBRASKA AT 07Z WITH SOME LINGERING CONVECTION FROM THE SERN CORNER OF NEBRASKA INTO SOUTHWEST IOWA AND ALSO ALONG THE NORTHERN BORDER. AS FRONT CONTINUES TO MOVE EAST OUT OF THE AREA THIS MORNING FOCUS SHIFTS TO THE UPPER LEVEL SYSTEM THAT MODELS HANG OVER THE UPPER MIDWEST INTO EARLY PART OF THE WEEK. WILL PULL FLOOD WATCH ISSUED EARLIER WITH 4 AM ISSUANCE. WITH UPPER WAVE AND ASSOCIATED COLD POOL COMING ACROSS THE AREA THIS AFTERNOON WILL CONTINUE WITH SOME LOW POPS INTO EARLY EVENING. SIMILAR SITUATION AGAIN ON MONDAY AFTERNOON AND EVENING BUT WILL LIMIT AREA TO NRN PORTIONS OF THE CWA. ALTHOUGH NERN PORTION OF CWA REMAINS ON SRN EDGE OF MODEL QPF ASSOCIATED WITH UPPER JET THROUGH TUESDAY BEFORE SYSTEM SHIFTS TO THE EAST WILL KEEP THINGS DRY AND EXPECT MAINLY INCREASED CLOUDS OVER THIS AREA. TEMPERATURES TREND COOLER THROUGH THE SHORT TERM AS A RESULT WITH LITTLE CHANGE TO CURRENT FORECAST. IN THE EXTENDED PERIOD...WARMING TREND INDICATED LATE WEEK INTO THE WEEKEND AS GFS HAS STRONG RIDGING DEVELOPING BY NEXT WEEKEND WITH ECMWF NOT QUITE AS AMPLIFIED. NO CHANGE TO EXTENDED PORTION OF THE FORECAST AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 AM CDT SUN MAY 30 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301700- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 500 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO BE SPOTTY AND REMAIN BELOW SEVERE LEVELS. FLOODING WILL CONTINUE ON SOME RIVERS IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...INCLUDING THE LITTLE NEMAHA...BIG BLUE AND NISHNABOTNA. AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA THIS AFTERNOON. UNSTABLE CONDITIONS WILL DEVELOP UNDER A POOL OF COLD AIR ALOFT HELPING TO TRIGGER AFTERNOON THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS THE OUTLOOK AREA...AND AGAIN LATE IN THE WEEK. INSTABILITY WILL BE LIMITED...AND SEVERE WEATHER IS UNLIKELY FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT SUN MAY 30 2004 NEZ093-300840- RICHARDSON- INCLUDING THE CITY OF...FALLS CITY 315 AM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 327 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTY... IN NEBRASKA... RICHARDSON TORNADO WATCH NUMBER 327 HAS BEEN CANCELLED FOR ALL NEBRASKA COUNTIES. SCHURR
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
813 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 W CROFTON 42.73N 97.60W
05/29/2004 0.75 INCH KNOX NE LAW ENFORCEMENT
0538 PM HAIL 7 N CROFTON 42.83N 97.50W
05/29/2004 1.00 INCH KNOX NE LAW ENFORCEMENT
0550 PM TSTM WND GST 2 W DAYKIN 40.32N 97.34W
05/29/2004 70 MPH JEFFERSON NE EMERGENCY MNGR
0550 PM HAIL 2 W DAYKIN 40.32N 97.34W
05/29/2004 0.75 INCH JEFFERSON NE EMERGENCY MNGR
0620 PM HAIL 4 S FAIRBURY 40.08N 97.18W
05/29/2004 0.75 INCH JEFFERSON NE EMERGENCY MNGR
0627 PM HAIL 1 SE TOBIAS 40.41N 97.32W
05/29/2004 1.00 INCH SALINE NE EMERGENCY MNGR
0655 PM TSTM WND DMG 1 S ODELL 40.04N 96.80W
05/29/2004 GAGE NE EMERGENCY MNGR
LARGE TREE LIMBS DOWN.
0700 PM HAIL LINDSAY 41.70N 97.69W
05/29/2004 2.75 INCH PLATTE NE EMERGENCY MNGR
WINDSHIELDS KNOCKED OUT. WINDOWS ON HOMES BROKEN. SIDING
ON HOMES DAMAGED.
0728 PM HAIL SANTEE 42.84N 97.85W
05/29/2004 1.00 INCH KNOX NE EMERGENCY MNGR
0730 PM HAIL 8 N CROFTON 42.85N 97.50W
05/29/2004 0.75 INCH KNOX NE CO-OP OBSERVER
HAIL COVERED THE GROUND.
0755 PM FLASH FLOOD WYMORE 40.12N 96.67W
05/29/2004 GAGE NE EMERGENCY MNGR
WATER FLOWING OVER NUMEROUS ROADWAYS. NO ROADS CLOSED
YET...DITCHES AND CULVERTS WERE BEGINNING TO OVERFLOW.
0810 PM TSTM WND GST 5 W ST. HELENA 42.81N 97.35W
05/29/2004 70 MPH CEDAR NE TRAINED SPOTTER
0813 PM TORNADO 4 E LIBERTY 40.08N 96.41W
05/29/2004 PAWNEE NE EMERGENCY MNGR
0826 PM TSTM WND GST WYNOT 42.74N 97.17W
05/29/2004 60 MPH CEDAR NE FIRE DEPT/RESCUE
0834 PM TSTM WND DMG TREYNOR 41.23N 95.61W
05/29/2004 POTTAWATTAMIE IA LAW ENFORCEMENT
POWER LINES BLOWN DOWN.
0840 PM TSTM WND GST WYMORE 40.12N 96.67W
05/29/2004 70 MPH GAGE NE EMERGENCY MNGR
0845 PM FLASH FLOOD PLAINVIEW 42.35N 97.79W
05/29/2004 PIERCE NE TRAINED SPOTTER
WATER COVERED THE ROAD IN NUMEROUS LOCATIONS.
0845 PM FLASH FLOOD CREIGHTON 42.47N 97.91W
05/29/2004 KNOX NE TRAINED SPOTTER
WATER COVERED THE ROAD IN NUMEROUS LOCATIONS. MANY GRAVEL
ROADS UNDER WATER.
0853 PM HAIL FAIRBURY 40.14N 97.18W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
0910 PM FLASH FLOOD 5 S CREIGHTON 42.39N 97.91W
05/29/2004 ANTELOPE NE EMERGENCY MNGR
8 INCHES OF WATER FLOWING OVER ROAD.
0910 PM HAIL FAIRBURY 40.14N 97.18W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
0910 PM FLASH FLOOD CREIGHTON 42.47N 97.91W
05/29/2004 KNOX NE EMERGENCY MNGR
WATER FLOWING OVER ROAD ON HIGHWAY 13 SOUTH OF CREIGHTON
AND HIGHWAY 59 WEST OF CREIGHTON.
0920 PM HAIL PLYMOUTH 40.30N 96.99W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
0925 PM HAIL HARBINE 40.19N 96.97W
05/29/2004 1.00 INCH JEFFERSON NE EMERGENCY MNGR
0930 PM FLASH FLOOD FAIRBURY 40.14N 97.18W
05/29/2004 JEFFERSON NE LAW ENFORCEMENT
WATER OVER ROADWAYS SOUTH AND EAST OF FAIRBURY. NO ROADS
CLOSED THOUGH.
1007 PM FLASH FLOOD 5 NW ALBION 41.74N 98.07W
05/29/2004 BOONE NE LAW ENFORCEMENT
ROAD WASHED OUT NEAR LORETTO.
1030 PM FLASH FLOOD TECUMSEH 40.37N 96.19W
05/29/2004 JOHNSON NE EMERGENCY MNGR
WATER OF A FEW INCHES FLOWING OVER A COUPLE OF ROADS NEAR
TECUMSEH.
1035 PM FLASH FLOOD BURCHARD 40.15N 96.35W
05/29/2004 PAWNEE NE LAW ENFORCEMENT
WATER FLOWING OVER A HIGHWAY BRIDGE NEAR BURCHARD.
1045 PM TSTM WND GST ALBION 41.69N 98.00W
05/29/2004 65 MPH BOONE NE LAW ENFORCEMENT
TREE LIMBS BLOWN DOWN.
1100 PM TSTM WND DMG 2 N RISING CITY 41.23N 97.30W
05/29/2004 BUTLER NE LAW ENFORCEMENT
TREE BLOWN DOWN ON ROAD.
1100 PM FLASH FLOOD AUBURN 40.39N 95.84W
05/29/2004 NEMAHA NE LAW ENFORCEMENT
WATER A FEW INCHES DEEP FLOWING OVER NUMEROUS ROADS, NO
ROADS CLOSED THOUGH.
1110 PM FLASH FLOOD ALBION 41.69N 98.00W
05/29/2004 BOONE NE LAW ENFORCEMENT
WATER OF A FEW INCHES FLOWING OVER ROADWAYS, NO ROADS
CLOSED THOUGH.
1203 AM TSTM WND GST VALLEY 41.31N 96.35W
05/30/2004 61 MPH DOUGLAS NE OFFICIAL NWS OBS
MEASURED WIND GUST AT THE NATIONAL WEATHER SERVICE
OFFICE.
1228 AM TSTM WND GST LA VISTA 41.18N 96.04W
05/30/2004 50 MPH SARPY NE AMATEUR RADIO
50 MPH OR HIGHER WIND GUST.
1234 AM TSTM WND GST OMAHA 41.26N 96.01W
05/30/2004 67 MPH DOUGLAS NE OFFICIAL NWS OBS
MEASURED AT EPPLEY AIRPORT.
1237 AM HAIL COUNCIL BLUFFS 41.24N 95.86W
05/30/2004 1.00 INCH POTTAWATTAMIE IA AMATEUR RADIO
1239 AM TSTM WND DMG BELLEVUE 41.16N 95.92W
05/30/2004 SARPY NE AMATEUR RADIO
3 INCH LIMBS BLOWN DOWN.
0135 AM FLOOD DILLER 40.11N 96.94W
05/30/2004 JEFFERSON NE LAW ENFORCEMENT
3 FEET OF WATER OVER HIGHWAY 103.
&&
RCThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395057, 5395056.